Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 76, NWS Des Moines, IA

June 20, 2019Kossuth County, Winnebago County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2019, 8:43 PM CDT for Kossuth County, Winnebago County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2019, 8:43 PM CDT (01:43 UTC)
Expired
Jun 20, 2019, 9:11 PM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Kossuth County, IA, Winnebago County, IA

The radar

The Minneapolis radar (KMPX), 158 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WUUS53 KDMX 210143
SVRDMX
IAC109-189-210230-
/O.NEW.KDMX.SV.W.0076.190621T0143Z-190621T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
843 PM CDT Thu Jun 20 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kossuth County in north central Iowa...
  Northwestern Winnebago County in north central Iowa...

* Until 930 PM CDT.

* At 843 PM CDT, a severe thunderstorm was located over Elmore, or 18
  miles southeast of Fairmont, moving southeast at 20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Buffalo Center, Lakota, Rake and Ledyard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4350 9386 4345 9376 4332 9414 4350 9423
TIME...MOT...LOC 0143Z 310DEG 19KT 4353 9413 

HAIL...1.50IN
WIND...60MPH
 
$$

Lee
2 follow-up statements
273 
WWUS53 KDMX 210202
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
902 PM CDT Thu Jun 20 2019

IAC109-189-210230-
/O.CON.KDMX.SV.W.0076.000000T0000Z-190621T0230Z/
Kossuth IA-Winnebago IA-
902 PM CDT Thu Jun 20 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN KOSSUTH AND NORTHWESTERN WINNEBAGO COUNTIES...

At 902 PM CDT, a severe thunderstorm was located near Elmore, or 24
miles northwest of Forest City, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Buffalo Center, Lakota and Rake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9395 4343 9381 4334 9408 4350 9415
TIME...MOT...LOC 0202Z 310DEG 19KT 4346 9402 

HAIL...1.00IN
WIND...60MPH
 
$$

Lee
129 
WWUS53 KDMX 210211
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
911 PM CDT Thu Jun 20 2019

IAC109-189-210221-
/O.CAN.KDMX.SV.W.0076.000000T0000Z-190621T0230Z/
Kossuth IA-Winnebago IA-
911 PM CDT Thu Jun 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KOSSUTH AND
NORTHWESTERN WINNEBAGO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4350 9395 4343 9381 4334 9408 4350 9415
TIME...MOT...LOC 0209Z 310DEG 19KT 4343 9397 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:34 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 20, 6:34 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
634 PM CDT Thu Jun 20 2019

...Updated for Discussion on Convective Trends and 00z Aviation
Discussion...

.UPDATE...
Issued at 632 PM CDT Thu Jun 20 2019

Isolated showers and thunderstorms have been developing over
northwest Iowa since around 5pm. The storm northeast/east-
northeast of Sioux City has showed several instances of increases
in lightning over the last hour and a half, but has overall
struggled to further mature in an environment of 2000 J/kg of
MLCAPE and effective shear around 55 knots. Another storm to the
south of Sioux City has also struggled to have much for
intensification. Both of these storms have had cirrus overspread
them with recent satellite trends showing weakening bursts of new
cloud growth. Current expectation is that these will continue to
diminish as the sun sets. The strongest storm that may impact our
area is the supercell over south central Minnesota, which has been
following the Bunkers Right Moving vector. This may clip our far
northeast forecast area around 2z/9pm, though high resolution
models such as the HRRR show this dissipating as the sunset. Will
continue to monitor trends. No significant update to the forecast
at this time, but will be evaluating models for updates to PoPs
and timing for expected thunderstorms after midnight tonight.

&&

.SHORT TERM.../Tonight through Friday night/
Issued at 343 PM CDT Thu Jun 20 2019

Three time frames for potential convection were the focus this
period. Leaned toward a blend of the HRRR/NAM/HREF tonight into
Friday morning and then a blend of the NAm/GFS/ECMWF Friday night.

The first round is this afternoon into the early evening over the
southwest sections of the forecast area. The 20.18z HRRR suggests an
isolated storm to develop over west-central Iowa and track southeast
through the southwest corner of the CWA. The 20.12z HREF updraft
helicity maxes out between 22z to 03z in the same location as the
HRRR suggests.  Via the latest SPC mesoanalysis, MUCAPE has grown to
over 2000 J/kg, effective shear tops out around 65 knots in the far
southwest with the gradient extending from around Crawford down to
Decatur Counties. Weak low level shear and effective helicity,
although there is decent 0-3km helicity in the far southwest, so the
tornado threat is not completely zero.  More concerned about the
elevated hail threat with LCLs around 750-1000m and then also the
damaging wind threat as DCAPE ranges from 500-900 J/kg. The 18z OAX
sounding has a bit higher DCAPE and lower LCLs but looks to be a
weak cap in place around 850mb. More likely to see something
elevated with the ML CAPE near 1000 J/kg and decent shear present
within the ML.

Late tonight but more likely early Friday morning looks to be the
second round of convection as a decent shortwave in conjunction with
the LLJ develops.  The timing of the convection moving across the
CWA is still questionable, but storms are more than likely to move
into the west/southwest past 09z Friday and track east throughout
the rest of the morning hours tomorrow. Not terribly concerned with
severe storms with the lack of significant instability and deep
layer shear present, but more concerned that this will be a primer
for flooding Friday night into Saturday. Warm layer cloud depths
range from 3500-4000m and PWATs are in the 1.5 to 2.0 inch range
Friday morning.  However, moisture transport isn't great into the
state as it gets cutoff from convection across the Ozarks. There is
the potential for some moderate to heavy rain Friday morning, but
the rain rates and progressive nature of the storms should limit the
flash flood threat.

Lastly is potential for widespread convection Friday night into
Saturday morning.  The Friday morning convection should keep the
atmosphere stable through much of the day with cloud debris and rain
cooled air across the CWA. Thus, higher confidence in timing of
storms to redevelop past 03z Saturday and persist well into the
morning Saturday as the LLJ strengthens. The 20.18z HRRR suggests
storms to get going by around 02z Saturday voes the south and spread
northeast. Severe threat will be determined how much the atmosphere
rebounds from the convection Friday morning.  The NAM and GFS has
the southern portion of the forecast area to see CAPE build to 1500-
3500 J/kg by 03z Saturday with good deep layer shear to provide
updraft sustainability. Thus if a cold pool develops, the threat for
damaging winds increases late tomorrow night.  Still, heavy rain is
likely the primary concern with warm layer cloud depths as high as
13kft and PWATs near 2.0 inches which is close to the climatological
daily max. Plus, Corfidi vectors are in-line with the storm motion,
so the potential for training storms exists and efficient rain
producers. A Flash Flood Watch for tomorrow night into Saturday
morning is likely going to be needed as we get closer to the that
time frame.

.LONG TERM.../Saturday through Thursday/
Issued at 343 PM CDT Thu Jun 20 2019

Complex pattern will continue to impact central Iowa through the
weekend.  Deep west coast trough will continue to push across the
Rockies and into the western Plains ejecting shortwaves across the
state through the weekend.  The trough axis finally clears Iowa
early Tuesday morning.  This will be followed by an upper level
ridge that will clear things out through midweek.  At the surface a
low will exist over Kansas with a frontal boundary extending from
the low into Iowa.  The main instability through Saturday early
afternoon will exist mainly south of the state but by late Saturday
instability will surge into southern/eastern Iowa as the low lifts
from Kansas into western Iowa. Shear isn't particularly impressive
but there are pockets of 40+kts at times so a few severe storms will
be possible especially near the boundary.  Late Sunday/Sunday night
when the upper trough finally pushes through, we will likely be
dealing with more widespread heavy rainfall across the southeast
third or so of the state in addition to the threat for hail/wind
primarily.

On Monday, most of the lingering precip will occur across the north
and east as the trough and surface low lift out of the area. After
Monday we will be dry with seasonal temps until Thursday when the
ridge flattens some with the passage of a shortwave.  Models differ
on timing and strength of the shortwave and as such, confidence is
low that far out on precip location and timing.  NBM keeps small
PoPs in Tue through Thu but with a large ridge over us really don't
see much potential for precip.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 632 PM CDT Thu Jun 20 2019

Isolated showers or thunderstorms have developed over northern
Iowa with another isolated storm over southern Minnesota. Primary
concern is storm over southern Minnesota that is diving
southeastward and could impact MCW toward 3z, though high
resolution models show this dissipating. At this time, do not have
any mention of these showers/storms in the official TAFs. Next
concern is line of showers and storms that are expected to arrive
several hours after midnight. Have confined VCTS to a short window
where confidence is highest in rain/thunder with VCSH before
and/or after as needed. Refinement of timing and inclusion of some
impacts will be included in the 6z issuance. Additional showers
and storms are possible later Friday, but low confidence to
include anything at this time with MVFR to perhaps IFR ceilings
expected.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Ansorge
SHORT TERM...Podrazik
LONG TERM...FAB
AVIATION...Ansorge
Hazardous weather outlook, Jun 20, 4:00 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
400 PM CDT Thu Jun 20 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-212100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
400 PM CDT Thu Jun 20 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated strong to severe storms are possible through the mid
evening over western to southwest Iowa, particularly south of
Interstate 80 and west of Interstate 35. The main threat looks to
be large hail and damaging wind, but a tornado or two remain
possible. Another round of storms is forecast to develop early
Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday morning with isolated severe
storms and locally heavy rain possible. Widespread storms are
likely to develop late Friday evening into Saturday morning. The
severe threat is large hail and damaging winds along with heavy
rain. The heavy rainfall may cause localized flash flooding.
Additional rounds of storms are anticipated over the weekend into
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed at times over the next several
days.

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:14 AM CDTSpecial Weather StatementDMXCarroll31 min
Jun 21, 4:17 AM CDTSpecial Weather StatementDMXDallas28 min
Jun 21, 4:37 AM CDTSpecial Weather StatementDMXSac23 min
Jun 21, 4:46 AM CDTSevere Thunderstorm WarningDMXMonroe44 min
Jun 21, 5:18 AM CDTSpecial Weather StatementDMXAdair, Adams, Cass, Taylor57 min
Jun 21, 5:21 AM CDTSpecial Weather StatementDMXBoone24 min
Jun 21, 5:50 AM CDTSpecial Weather StatementDMXBoone55 min
Jun 21, 6:38 AM CDTSpecial Weather StatementDMXDallas, Madison52 min
Jun 21, 6:47 AM CDTSpecial Weather StatementDMXClarke, Decatur43 min
Jun 21, 7:05 AM CDTSpecial Weather StatementDMXPolk, Warren55 min
Jun 21, 7:24 AM CDTFlash Flood WarningDMXBoone, Calhoun, Greene, Sac, Webster6 hr
Jun 21, 8:32 AM CDTSpecial Weather StatementDMXAdams, Taylor58 min
Jun 21, 8:54 AM CDTSpecial Weather StatementDMXClarke, Decatur, Madison, Ringgold, Union66 min
Jun 21, 10:22 AM CDTRiver Flood WatchDMXPolk10 hr
Jun 21, 10:22 AM CDTRiver Flood WatchDMXDallas, Greene43 hr
Jun 21, 10:24 AM CDTRiver Flood WarningDMXPolk5 days
Jun 21, 3:37 PM CDTFlash Flood WatchDMXAppanoose, Davis, Decatur, Ringgold, Taylor, Wayne15 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.